Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 46, NWS Aberdeen, SD

June 18, 2014Dewey County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 18, 2014, 7:06 AM MDT for Dewey County, Stanley County, South Dakota. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2014, 7:06 AM MDT (13:06 UTC)
Expired
Jun 18, 2014, 8:00 AM MDT
In force
54 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dewey County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 167 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 7:30 AM MDTHAIL 122 Sse Eagle Butte, SDHAIL COVERING GROUND RANGING IN SIZE FROM PEAS TO QUARTERS.
Jun 18, 7:44 AM MDTHAIL 111 S Ridgeview, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 1.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2014-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2014-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1529 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

637 
WUUS53 KABR 181306
SVRABR
SDC041-117-181400-
/O.NEW.KABR.SV.W.0046.140618T1306Z-140618T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
706 AM MDT WED JUN 18 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 800 AM MDT

* AT 701 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTH OF
  KIRLEY...OR 20 MILES SOUTH OF EAGLE BUTTE...MOVING NORTHEAST AT 35
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RIDGEVIEW AROUND 755 AM MDT.

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 154 AND 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4534 10104 4493 10050 4461 10115 4469 10116
      4470 10114 4498 10114 4498 10126 4499 10127
TIME...MOT...LOC 1306Z 226DEG 32KT 4475 10121

HAIL...1.00IN
WIND...60MPH

$$
VIPOND
1 follow-up statement
640 
WWUS53 KABR 181336
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
836 AM CDT WED JUN 18 2014

SDC041-117-181400-
/O.CON.KABR.SV.W.0046.000000T0000Z-140618T1400Z/
DEWEY SD-STANLEY SD-
736 AM MDT WED JUN 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
STANLEY AND DEWEY COUNTIES UNTIL 800 AM MDT...

AT 733 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST
OF MISSION RIDGE...OR 20 MILES SOUTHEAST OF EAGLE BUTTE...MOVING
NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED. AT 730 AM MDT QUARTER SIZE HAIL WAS 
REPORTED 22 MILES SOUTHEAST OF EAGLE BUTTE. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF DEWEY AND
NORTHWESTERN STANLEY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4534 10104 4493 10050 4461 10115 4469 10116
      4470 10114 4498 10114 4498 10126 4499 10127
TIME...MOT...LOC 1335Z 228DEG 31KT 4484 10091

HAIL...1.00IN
WIND...60MPH

$$
VIPOND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 5:44 AM MDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 18, 5:44 AM MDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
644 AM CDT WED JUN 18 2014

.UPDATE...
SEE THE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH FRIDAY
A BOWING LINE SEGMENT IS CURRENTLY WORKING ITS WAY ACROSS THE
WESTERN CWA THIS MORNING. PLENTY OF ELEVATED CAPE AND EFFECTIVE
SHEAR TO KEEP THIS THING GOING. LIMITED OBS...SO NO REPORTS OF
SEVERE WINDS OR HAIL AT THE TIME OF THE DISCUSSION. IF IT HOLDS
TOGETHER IT WILL LIKELY TRACK NORTHEAST INTO NORTH DAKOTA IN THE
NEXT FEW HOURS.

THE MAIN UPPER LOW /DISTINCTLY VISIBLE ON WATER VAPOR IMAGERY/
IS NOW OVER THE NORTHERN INTER-MOUNTAIN REGION...AND WILL LIFT
NORTHEAST TODAY. A PRETTY DECENT CAP WILL BE IN PLACE BEFORE THE
UPPER LOW APPROACHES AND HEIGHTS BEING TO FALL. IN
FACT...INITIALLY 700 TEMPS WILL BE IN THE +10 TO +14 C RANGE
ACROSS THE CENTRAL AND EASTERN CWA. GIVEN THIS...IT APPEARS THAT
STORM DEVELOPMENT WILL BE ALONG THE SURFACE INVERTED
THROUGH...TIED CLOSELY TO THE MAIN UPPER TROUGH AND HEIGHT FALLS.
THE DEEP LAYER FLOW WILL BE AT ABOUT A 45 DEGREE ANGLE TO THE
SURFACE BOUNDARY...SO DISCRETE CELLS ARE POSSIBLE...MAYBE
DEVELOPING INTO A LINE OF STORMS. STORMS WILL FORM OVER CENTRAL
SOUTH DAKOTA THIS AFTERNOON AND MOVE EAST...INTERACTING WITH CAPE
VALUES IN THE 2000-3000 J/KG RANGE AS WELL AS 30 TO 40 KTS OF 0-6
KM SHEAR. OVERALL...HAIL AND WIND ARE THE MAIN THREATS.
HOWEVER...AS THE SYSTEM INTENSIFIES A CLOSED LOW CIRCULATION WILL
MOVE INTO SOUTH CENTRAL SOUTH DAKOTA AND LIFT NORTHEAST. IF STORMS
CAN FORM ALONG THE WARM FRONT...OR NEAR THE TRIPLE POINT OF THE
SURFACE LOW...PLENTY OF LOW LEVEL ROTATIONAL SHEAR WILL BE
PRESENT...AND ISOLATED TORNADOES ARE CERTAINLY NOT OUT OF THE
QUESTION. OVERALL IT LOOKS LIKE A VERY GOOD SET UP FOR SEVERE
STORMS...EVEN IF SURFACE HEATING IS INHIBITED BY CLOUD COVER FOR
MUCH OF THE DAY. APPROPRIATE SEVERE WORDING HAS BEEN ADDED TO THE
FORECAST.

BY THURSDAY WESTERLY WINDS SHOULD BE TRANSPORTING DRIER AIR INTO
THE REGION...AND BEYOND SOME LINGERING PRECIPITATION ACROSS THE
FAR NORTHEAST CWA...CONDITIONS SHOULD CLEAR OUT...AND A COUPLE OF
DRY DAYS ARE EXPECTED.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
NOT A WHOLE LOT HAS CHANGED IN THE EXTENDED MODELS THIS GO ROUND.
STILL LOOKS LIKE THE FLOW PATTERN TAKES ON MORE OF A FLAT RIDGE
ALOFT WITH A COUPLE OF EMBEDDED SHORTWAVES WORKING THROUGH. THE
FRONT END OF THE EXTENDED APPEARS TO BE DRY. HOWEVER...EVENTUALLY
LATER IN THE PERIOD...MODEST LLM/INSTABILITY RETURNS AND
PRECIPITATION CHANCES SHOW UP AGAIN /ESPECIALLY BY SUNDAY/.
TEMPERATURES SHOULD BE RUNNING GENERALLY AROUND NORMAL THROUGHOUT
THE EXTENDED FORECAST PERIOD...HEADING OFFICIALLY INTO THE SUMMER
SEASON.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A LINE OF STORMS IS TRACKING ACROSS NORTH CENTRAL SOUTH DAKOTA
THIS MORNING...BUT IS NOT CURRENTLY INFLUENCING TAF SITES. CONFIDENCE
IS LOW THAT STORMS WILL PERSIST ALL THE WAY TO THE KABR TAF
SITE...BUT IF THEY DO THUNDER CAN BE EXPECTED AT KABR AROUND 14Z.
ONLY KEPT A VICINITY MENTION IN THE TAF AT THIS TIME DUE TO
UNCERTAINTY. ANOTHER LINE OF STORMS IS ALSO ONGOING ACROSS WESTERN
SOUTH DAKOTA...AND WILL BE MONITORED.

MVFR STRATUS IS EXPECTED TO OVERSPREAD MUCH OF THE REGION LATER
THIS MORNING AND THIS AFTERNOON. ADDITIONALLY...STORMS ARE
EXPECTED TO REDEVELOP AND TRACK FROM WEST TO EAST ACROSS THE
REGION. TIMING IS STILL IN QUESTION...HOWEVER AT THIS POINT A
ROUGH GUESS WOULD BE KPIR/KMBG AROUND 19Z-21Z...KABR BETWEEN 22Z-
00Z...AND KATY BY 00Z-02Z. ANY THUNDERSTORMS THAT DO DEVELOP WILL
LIKELY BE SEVERE AND CAPABLE OF PRODUCING LARGE HAIL...GUSTY
WINDS...HEAVY RAIN..AND POSSIBLY EVEN A TORNADO.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...SERR
SHORT TERM...SERR
LONG TERM...DORN
AVIATION...SERR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 18, 3:49 AM MDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
449 AM CDT WED JUN 18 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
449 AM CDT WED JUN 18 2014 /349 AM MDT WED JUN 18 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
THIS MORNING...A LINE OF STORMS IS WORKING ITS WAY ACROSS NORTH
CENTRAL SOUTH DAKOTA. STRONG WINDS AND LARGE HAIL ARE POSSIBLE
WITH THIS LINE OF STORMS.

THIS AFTERNOON...SEVERE STORMS ARE POSSIBLE ACROSS THE ENTIRE REGION
AS A LOW PRESSURE SYSTEM INTENSIFIES. STORMS ARE EXPECTED TO
INITIATE OVER CENTRAL SOUTH DAKOTA THIS AFTERNOON AND TRACK EAST.
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...AS WELL AS ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

SERR

In the hours before

Local storm report, Jun 18, 2:59 AM MDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
359 AM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 AM     TSTM WND GST     TIMBER LAKE             45.43N 101.07W
06/18/2014  E50 MPH          DEWEY              SD   LAW ENFORCEMENT

            NICKLE SIZE HAIL AND 50 MPH WINDS IN TIMBER LAKE

&&

EVENT NUMBER ABR1400429

NWS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 12:58 AM MDTSevere Thunderstorm WarningABRDewey62 min
Jun 18, 1:33 AM MDTSevere Thunderstorm WarningABRDewey, Stanley57 min
Jun 18, 2:27 AM MDTSevere Thunderstorm WarningABRCorson, Dewey48 min
Jun 18, 2:30 AM MDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully60 min
Jun 18, 3:15 AM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth60 min
Jun 18, 3:29 AM MDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully61 min
Jun 18, 4:29 AM MDTSevere Thunderstorm WarningABREdmunds, Potter, Walworth61 min
Jun 18, 4:30 AM MDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde, Sully60 min
Jun 18, 6:11 AM MDTSevere Thunderstorm WarningABREdmunds, McPherson64 min
Jun 18, 7:58 AM MDTSevere Thunderstorm WarningABRDewey, Potter, Stanley, Sully62 min
Jun 18, 12:10 PM MDTSevere Thunderstorm WarningABRCorson50 min
Jun 18, 12:28 PM MDTSevere Thunderstorm WarningABRDewey, Potter62 min
Jun 18, 12:57 PM MDTSevere Thunderstorm WarningABRCorson, Dewey63 min
Jun 18, 1:30 PM MDTSevere Thunderstorm WarningABRDewey, Potter, Walworth60 min
Jun 18, 2:14 PM MDTFlash Flood WarningABRCorson, Dewey6 hr
Jun 18, 2:26 PM MDTSevere Thunderstorm WarningABRCorson34 min
Jun 18, 3:36 PM MDTFlash Flood WarningABRCampbell, Corson, Dewey6 hr
Jun 18, 3:40 PM MDTSevere Thunderstorm WarningABRCampbell35 min
Jun 18, 4:26 PM MDTFlash Flood WarningABRCampbell, Corson, Dewey, Potter, Walworth6 hr
Jun 18, 4:55 PM MDTSevere Thunderstorm WarningABRCampbell, McPherson, Walworth50 min
Jun 18, 5:02 PM MDTTornado WarningABRBuffalo, Hand, Hyde28 min
Jun 18, 5:19 PM MDTTornado Warning Tornado observedABRHand, Hyde26 min
Jun 18, 5:27 PM MDTTornado WarningABRBuffalo, Hand33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.